Alert archive / Wisconsin / Gale Warnings in 2019
Gale Warning 5, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Feb 24, 2019, 8:56 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2019, 8:56 PM CST (02:56 UTC)
- Expired
- Feb 25, 2019, 4:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
653 WHUS73 KGRB 250256 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 856 PM CST Sun Feb 24 2019 LMZ541>543-251100- /O.CAN.KGRB.SR.W.0001.000000T0000Z-190225T0300Z/ /O.CON.KGRB.UP.W.0005.000000T0000Z-190225T1800Z/ /O.NEW.KGRB.GL.W.0005.190225T0300Z-190225T1000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 856 PM CST Sun Feb 24 2019 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL NOON CST MONDAY... ...GALE WARNING IN EFFECT UNTIL 4 AM CST MONDAY... ...STORM WARNING IS CANCELLED... The National Weather Service in Green Bay has issued a Gale Warning, which is in effect until 4 AM CST Monday. The Storm Warning has been cancelled. * WINDS...West gales to 40 knots veering northwest 15 to 25 knots with gale force gusts to around 35 knots after midnight. * WAVES...There is a considerable amount of ice on Lake Michigan, which will be moved about by the strong winds. The ice will prevent or limit wave formation if and when it moves into the nearshore waters. Ice free areas could see waves of 2 to 4 feet. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected at times tonight and Monday, especially toward the open waters of Lake Michigan. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
1 follow-up statement
716 WHUS73 KGRB 250954 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 354 AM CST Mon Feb 25 2019 LMZ541>543-251800- /O.EXP.KGRB.GL.W.0005.000000T0000Z-190225T1000Z/ /O.CON.KGRB.UP.W.0005.000000T0000Z-190225T1800Z/ /O.NEW.KGRB.SC.Y.0016.190225T1000Z-190225T1600Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 354 AM CST Mon Feb 25 2019 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... ...GALE WARNING WILL EXPIRE AT 4 AM CST EARLY THIS MORNING... The National Weather Service in Green Bay has issued a Small Craft Advisory, which is in effect until 10 AM CST this morning. * WINDS...West winds will continue to slowly subside this morning. A few gale force gusts are still possible through daybreak. * WAVES...There is a considerable amount of ice on Lake Michigan, which has been moved about by the strong winds. The ice will prevent or limit wave formation when it resides in the nearshore waters. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected in ice- free areas through mid-day. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ Skowronski
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 24, 5:33 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Feb 24, 5:33 PM CST, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 533 PM CST Sun Feb 24 2019 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Monday Issued at 352 PM CST Sun Feb 24 2019 Several weather elements to cycle through over the next 12 to 24 hours, starting with the strong winds this evening. Expect these winds to only gradually diminish tonight, but remain very gusty this evening. The next issue will be the the onset of bitter cold air and dangerous wind chills late tonight into Monday morning. Finally, a weak system to our south may try and throw light snow toward central WI Monday afternoon. The 19Z MSAS surface analysis showed the intense area of low pressure centered over southeast Ontario. A strong area of high pressure was located across the northern and central Plains. A very tight pressure gradient between these two weather systems was producing wind gusts of 40 to 55 mph. Most of the accumulating snow has ended, however far northeast WI could see a bit more snow this afternoon. The strong/gusty winds will continue into this evening even as the intense surface low moves into southwest Quebec. Scattered light snow showers to also persist this evening over north-central WI with a little help from Lake Superior. Based on current observations and road conditions, have extended the blizzard/ winter storm warnings for central WI until 03Z this evening. As high pressure begins to build across the Upper MS Valley after midnight, winds are forecast to gradually diminish into the 10 to 20 mph range by daybreak. Besides the wind, much colder air to overspread the region with min temperatures to range from around 10 below zero north-central/parts of central WI, to around zero near Lake MI. Wind chills would then fall into the -20 to -30F range which would be advisory criteria. However, with ongoing winter headlines in effect, prefer to allow next shift to issue the advisory later this evening. Most likely time frame for the advisory would be from 09Z to 15Z Monday. Even through this high pressure will build into the western Great Lakes on Monday, clouds are expected to increase mainly over central and east-central WI due to the onset of weak isentropic lift over a frontal boundary draped over central WI and the right entrance region of the upper jet. A few models even try to produce a small chance of light snow that comes close to our southern tier of counties Monday afternoon. For now, have opted for only a minimal pop along our southern tier of counties. Max temperatures to be well-below normal with readings only around 5 above zero central WI, 5 to 10 above eastern WI. Wind chills will only improve into the single digits below zero. .LONG TERM...Monday Night Through Sunday Issued at 352 PM CST Sun Feb 24 2019 Given the extensive ongoing impacts in the short-term portion of the forecast with departing intense winter storm, did not have alot of time to address the extended portion of the forecast for this forecast package. Somewhat more complex and active pattern is in store this week than was earlier expected. Bottom line is that split flow regime over the northern high plains early in the period will gradually consolidate into extensive polar vortex that will drop southward near the Lake Winnepeg area by the end of the week. Large-scale upper-level pattern over the northern conus and western Great Lakes, will become strongly zonal by early Tuesday with strong baroclinic zone situated generally west to east across this area. Consensus of the model guidance indicates a couple short wave impulses will eject east out of the longwave trough, interact with the aforementioned baroclinic zone and rapidly move eastward during the work week toward the forecast area. Model guidance tends to struggle with timing and intensity of these disturbances embedded in fast zonal flow, thus forecast confidence low on preciptation timing and intensity. First disturbance is forecast quickly move into the western Great Lakes by Tuesday evening. Primary forcing for organized vertical motion appears to be associated with RRQ of upper-level jet and low-level warm air advection. Appears ascent associated with these two features will lead to a broad area of light snow that should overspread the forecast area from west to east on Tuesday night and Wednesday. At this time, this system should be able to drag along enough pacific moisture to produce a broad area of 2 to 4 inches of snow accumulation by late in the day Wednesday. High resolution guidance also suggests that as low-level winds turn east, then southeast ahead of the system, some lake enhancement is possible which may produce locally higher totals perhaps closer to 5 inches, along the lakeshore, especially Manitowoc County. The precipitation should end from west to east during the afternoon Wednesday. In the wake of this system, high pressure will quickly move into the area Wednesday night into early Thursday. Then another weaker impulse is forecast to approach the area during the day on Thursday. There is a fair amount of disagreement on what if any impacts this feature will have on the forecast area. Overall consensus of the models suggest any light snow with this fast moving impulse will be mainly south of the forecast area, but did hold onto low end chance pops south of highway 29 during the day on Thursday. Then primary shortwave energy approaches the area late Friday into Saturday. Still considerable uncertainty as to how this system will evolve especially given that some phasing of northern and southern stream energy seems possible which will complicate the forecast for this weekend. Will need to continue to monitor this system for the upcoming weekend. && .AVIATION...for 00Z TAF Issuance Issued at 533 PM CST Sun Feb 24 2019 West to northwest winds of 20 to 30 knots with gusts to 45 knots will continue this evening, producing considerable blowing and drifting snow and reduced visibilities at times. The winds will also produce crosswind considerations at some airports. Scattered snow showers will end this evening, and skies should gradually clear overnight. && .GRB WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 PM CST this evening for WIZ022-038>040- 048>050. Winter Storm Warning until 9 PM CST this evening for WIZ013-020- 021-031-037-045-073-074. Blizzard Warning until 9 PM CST this evening for WIZ005-010>012- 018-019-030-035-036. && SHORT TERM.....Kallas LONG TERM......ESB AVIATION.......RDM
Hazardous weather outlook, Feb 24, 2:55 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Green Bay WI 255 PM CST Sun Feb 24 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 255 PM CST Sun Feb 24 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight The strong winds will continue this evening, then gradually diminish overnight. The wind may cause damage to trees and power lines, leading to some power outages. Driving high profile vehicles will be difficult. Blowing and drifting snow will be keep roads snow-covered or ice-covered and slippery. Travel is not advised tonight. The combination of much colder air and gusty winds, will lead to wind chills dropping into the 20 below to 30 below zero by late tonight. A Wind Chill Advisory will be issued later this evening. .DAYS TWO THROUGH SEVEN...Monday through Sunday Wind chills of 20 below to 30 below zero are expected through mid-morning Monday. Wind chills this low can cause frostbite on exposed skin in as little as 30 minutes. Despite lower winds, colder temperatures will send wind chill values down to 15 to 25 below zero Monday night into Tuesday morning. Light snow may cause hazardous travel across the most of the forecast area Tuesday night into early afternoon Wednesday and again over mainly the southern half of the forecast area during the day on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward wind gusts to the National Weather Service in Green Bay. LMZ521-522-541>543-252100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 255 PM CST Sun Feb 24 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Westerly storm force winds with frequent gusts over 50 knots are expected into this evening. .DAYS TWO THROUGH SEVEN...Monday through Sunday The probability for widespread hazardous weather is low. AK/ESB
In the hours before
Local storm report, Feb 24, 3:08 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
308 PM CST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM NON-TSTM WND GST 3 NNW ASHWAUBENON 44.50N 88.11W
02/24/2019 M58 MPH BROWN WI ASOS
ASOS STATION GRB, GREEN BAY AIRPORT.
&&Local storm report, Feb 24, 3:31 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY SNOW RHINELANDER 45.63N 89.41W
02/24/2019 M15.4 INCH ONEIDA WI BROADCAST MEDIA
TWO DAY SNOWFALL TOTAL. 10.9 INCHES SINCE MIDNIGHT.
WJFW-TV REPORT.
&&
KLJLocal storm report, Feb 24, 4:42 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
442 PM CST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND GST 6 ESE FLORENCE 45.90N 88.13W
02/24/2019 M54 MPH FLORENCE WI TRAINED SPOTTER
WHITE OUT CONDITIONS AT TIMES
&&
BERSCHLocal storm report, Feb 24, 4:44 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
444 PM CST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY SNOW WAUSAU 44.96N 89.63W
02/24/2019 M8.0 INCH MARATHON WI BROADCAST MEDIA
COURTESY OF WSAW-TV
&&
BERSCHLocal storm report, Feb 24, 5:55 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM NON-TSTM WND GST SHERWOOD 44.17N 88.27W
02/24/2019 M55.00 MPH CALUMET WI TRAINED SPOTTER
&&
BERSCHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 8:56 PM CST | Winter Weather Advisory | GRB | Brown, Calumet, Door, Florence, Forest, Kewaunee and 16 more | 13 hr |
| Feb 25, 3:54 AM CST | Small Craft Advisory | GRB | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.